Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

March 10, 2021Greenwood County, Kansas

NWS Wichita, KS issued this special weather statement at Mar 10, 2021, 7:49 PM CST for Greenwood County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 10, 2021, 7:49 PM CST (01:49 UTC)
Expired
Mar 10, 2021, 8:30 PM CST
In force
41 min
Issued by
NWS Wichita, KS

County Greenwood County, KS

The radar

The Topeka radar (KTWX), 106 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
2945 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

689 
WWUS83 KICT 110149
SPSICT

Special Weather Statement
National Weather Service Wichita KS
749 PM CST Wed Mar 10 2021
 
KSZ070-110230-
Greenwood KS-
749 PM CST Wed Mar 10 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Greenwood County in southeastern Kansas...

* Until 830 PM CST.

* At 746 PM CST...National Weather Service meteorologists were
  tracking a strong thunderstorm near Hamilton, or near Madison...
  moving northeast at 50 mph.

* Nickel to dime size hail...and wind gusts to 45 mph will be 
  possible with this storm.

* Locations impacted include...
  Madison and Hamilton. 

LAT...LON 3794 9616 3808 9630 3817 9613 3817 9596
      3801 9596
TIME...MOT...LOC 0148Z 238DEG 46KT 3805 9615 

$$

BUTLER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Mar 10, 5:43 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Mar 10, 5:43 PM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
543 PM CST Wed Mar 10 2021

.SHORT TERM...(This evening through Saturday night)
Issued at 304 PM CST Wed Mar 10 2021

Tonight:
Cap looks to hold tough at the start of the period based on
forecast and observed soundings, but with increasing
moisture/convergence precipitation chances should ramp up quickly
between 03-06 UTC mainly east of I-35. Strong storms appear to be
most likely, with a slight increase in 700MB-500MB shear starting
around 0900 UTC relatively to yesterdays forecast. Thinking best
chance for low end severe will be from elevated hail producers
well after midnight.

Thursday:
Continued 850MB moisture/warm air advection in baroclinic zone
will easily keep precipitation going through the morning and
likely well into the afternoon in southeast KS. High temperatures
may be relatively uniform with some sunshine in the north and
clouds lingering in far southeast.

Thursday night-Friday night:
Still some model differences but all suggest 850MB
moisture/baroclinic zone will move north across the area on Friday
with precipitation spreading north. With good lift and copious
moisture moving in Friday, widespread rain will likely develop and
continue into Friday night. Highest rainfall amounts are most
likely in southeast KS. Increased low temperatures both Thursday
night and Friday night based on extensive clouds/precipitation.

Saturday:
Best 850MB baroclinic zone may be just northwest of forecast area
by Saturday, but surface front is forecast to remain near KS/OK
border. With near saturated column and increasing diffluence ahead
of upper low, precipitation will likely continue both Saturday
and Saturday night area wide. -Howerton

.LONG TERM...(Sunday through Wednesday)
Issued at 304 PM CST Wed Mar 10 2021

While 1200 UTC ECMWF and GFS runs are surprisingly similar aloft
and not that different at the surface, there is a fairly
substantial difference in timing/location of the large dry slot
working around the low. This will have a major impact on
precipitation chances Sunday. GFS would keep much of the area dry
during the daylight hours, while ECMWF lingers precipitation area
wide in the morning and into the afternoon in southeast KS. Both
suggest some precipitation on back side of low Sunday night into
Monday. Below normal temperatures are expected to persist into the
start of the work week. Confidence in forecast dwindles with
precipitation and temperatures on Wednesday due to the large
differences between models with the next wave. -Howerton

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 544 PM CST Wed Mar 10 2021

Cold front moving into central Kansas this evening will catch up
and overtake the dry line along the Kansas turnpike corridor
overnight. Scattered to numerous convection is expected along the
intersecting boundaries across east central into southeast Kansas.
MVFR cigs and vsbys can also be expected across southeast Kansas
tonight into Thursday morning in and near any convection.
Otherwise, the main affect of behind the cold front will be a wind
shift to north-northeast tonight into Thursday as the front sinks
into Oklahoma.

KED

&&

.FIRE WEATHER...
Issued at 304 PM CST Wed Mar 10 2021

Extreme to catastrophic GFDI values will persist for a couple
more hours before winds decrease. Plan to keep red flag warning
going until expiration at this point. -Howerton

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    45  61  45  55 /  20  10  30  80
Hutchinson      39  61  42  51 /  10   0  20  70
Newton          42  61  44  52 /  20  10  20  80
ElDorado        46  61  45  55 /  40  10  30  80
Winfield-KWLD   51  62  47  60 /  50  20  40  90
Russell         34  59  37  49 /   0   0  10  50
Great Bend      34  59  38  50 /   0   0  10  50
Salina          36  61  40  51 /  10   0  10  60
McPherson       38  60  41  50 /  10   0  20  70
Coffeyville     56  64  49  61 /  70  70  50  90
Chanute         51  59  47  56 /  70  50  40  90
Iola            48  59  46  55 /  70  40  40  90
Parsons-KPPF    54  62  48  59 /  70  60  50  90

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM CST this evening for KSZ032-033-047>053-
067>072-082-083-091>096-098>100.

Red Flag Warning until 7 PM CST this evening for KSZ032-033-
047>053-067>071-082-083-091>095-098.

&&

SHORT TERM...PJH
LONG TERM...PJH
AVIATION...KED
FIRE WEATHER...PJH
Hazardous weather outlook, Mar 10, 6:39 PM CST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
639 PM CST Wed Mar 10 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-120045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
639 PM CST Wed Mar 10 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Very high grassland fire danger will continue for locations west of
the Kansas turnpike until about 9 pm.

The chance of thunderstorms will increase this evening and will
become likely after midnight along and east of I-35. Some of the
storms could produce small hail and gusty winds. An isolated severe
storm with one inch hail and 60 mph winds is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Periods of showers and embedded thunderstorms are forecast from
Thursday night through Sunday. Heavy rainfall is possible,
especially over parts of southeast Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight due to the isolated
and limited nature of the threat.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Mar 10, 6:51 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Wichita KS
651 PM CST Wed Mar 10 2021

KSZ053-070-110115-
Greenwood KS-Chase KS-
651 PM CST Wed Mar 10 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Greenwood County in southeastern Kansas...
  Southeastern Chase County in east central Kansas...

* Until 715 PM CST.

* At 646 PM CST...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 14 miles
  west of Hamilton to 16 miles northwest of Eureka...and moving
  northeast at 45 mph.

* Dime to nickel size hail will be possible with these storms.

* Locations impacted include...
  Madison and Thrall.

LAT...LON 3786 9641 3793 9653 3803 9652 3819 9636
      3817 9635 3817 9603
TIME...MOT...LOC 0050Z 227DEG 48KT 3806 9641 3795 9654

BUTLER
Special weather statement, Mar 10, 7:17 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Wichita KS
717 PM CST Wed Mar 10 2021

KSZ070-110145-
Greenwood KS-
717 PM CST Wed Mar 10 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Greenwood County in southeastern Kansas...

* Until 745 PM CST.

* At 714 PM CST...National Weather Service meteorologists were
  tracking a strong thunderstorm near Madison...moving northeast at
  35 mph.

* Hail up to the size of nickels...and wind gusts up to 50 mph will
  be possible with this storm.

* Locations impacted include...
  Madison.

LAT...LON 3799 9619 3811 9631 3817 9623 3817 9596
      3808 9596
TIME...MOT...LOC 0116Z 233DEG 29KT 3810 9618

BUTLER
Local storm report, Mar 10, 7:33 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
733 PM CST WED MAR 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HAIL             2 S MADISON             38.10N 96.14W
03/10/2021  E0.75 INCH       GREENWOOD          KS   LAW ENFORCEMENT

            DIME SIZE HAIL AND 50 MPH WINDS.

&&

KED
Special weather statement, Mar 10, 7:36 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Wichita KS
736 PM CST Wed Mar 10 2021

KSZ070-110200-
Greenwood KS-
736 PM CST Wed Mar 10 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Greenwood County in southeastern Kansas...

* Until 800 PM CST.

* At 733 PM CST...National Weather Service meteorologists were
  tracking a strong thunderstorm 10 miles northwest of Eureka...
  moving northeast at 45 mph.

* Hail up to the size of nickels...and wind gusts up to 50 mph will
  be possible with this storm.

* Locations impacted include...
  Hamilton, Eureka City Lake and Thrall.

LAT...LON 3787 9653 3796 9652 3809 9629 3792 9610
      3782 9645
TIME...MOT...LOC 0136Z 236DEG 46KT 3794 9642

BUTLER
Special weather statement, Mar 10, 7:49 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
749 PM CST Wed Mar 10 2021

KSZ070-110230-
Greenwood KS-
749 PM CST Wed Mar 10 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Greenwood County in southeastern Kansas...

* Until 830 PM CST.

* At 746 PM CST...National Weather Service meteorologists were
  tracking a strong thunderstorm near Hamilton, or near Madison...
  moving northeast at 50 mph.

* Nickel to dime size hail...and wind gusts to 45 mph will be
  possible with this storm.

* Locations impacted include...
  Madison and Hamilton.

LAT...LON 3794 9616 3808 9630 3817 9613 3817 9596
      3801 9596
TIME...MOT...LOC 0148Z 238DEG 46KT 3805 9615

BUTLER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 6:51 PM CSTSpecial Weather StatementICTGreenwood24 min
Mar 10, 7:17 PM CSTSpecial Weather StatementICTGreenwood28 min
Mar 10, 7:23 PM CSTSevere Thunderstorm WarningICTGreenwood22 min
Mar 10, 7:36 PM CSTSpecial Weather StatementICTGreenwood24 min
Mar 10, 8:07 PM CSTSpecial Weather StatementICTGreenwood8 min
Mar 10, 8:29 PM CSTSpecial Weather StatementICTGreenwood31 min
Mar 10, 8:36 PM CSTSpecial Weather StatementICTCowley9 min
Mar 10, 8:50 PM CSTSpecial Weather StatementICTGreenwood25 min
Mar 10, 9:00 PM CSTSpecial Weather StatementICTElk30 min
Mar 10, 9:25 PM CSTSevere Thunderstorm WarningICTElk, Greenwood, Wilson, Woodson50 min
Mar 10, 10:07 PM CSTSevere Thunderstorm WarningICTAllen, Neosho, Wilson, Woodson38 min
Mar 10, 10:18 PM CSTSpecial Weather StatementICTElk27 min
Mar 10, 10:44 PM CSTSpecial Weather StatementICTButler31 min
Mar 11, 12:37 AM CSTSpecial Weather StatementICTCowley23 min
Mar 11, 1:00 AM CSTSpecial Weather StatementICTCowley30 min
Mar 11, 3:19 AM CSTFlood WatchICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more3 days

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.